From Austin, Texas, USA:
My 16 year old son was diagnosed with type 1 diabetes five weeks ago, is using twice daily pre-mixed insulin, and, since he was diagnosed, I have been receiving phone calls from his teachers at least once a week. This week was really bad, I got three phone calls. He is not doing his work. He skipped a class. When he is confronted he is not pleasant, and one teacher said he was belligerent. He is not displaying this kind of activity at home, if anything he is being very cooperative.
I have addressed the school issues with him, and he has accepted his punishment, but the behavior is continuing. I have spoken to him about his diabetes and he tells me he is "fine". He is medically compliant, not arguing about his diet change or the adjustments he has had to make. Could he be having a reaction to his insulin? Could it cause a chemical imbalance? I am at a loss. Any information would be helpful.
You should find out if these behavior problems always happen at similar times since this could represent subtle hypoglycemia. If this is the case, you want to have your son check some blood glucose levels every few hours while at school and see if this is the case. If he has hypoglycemia, then you need to adjust insulin and/or food to re-balance and prevent the subtle lows. If not hypoglycemia, then you should have a conference with the school staff and perhaps a consultation with your son's doctors and team as well as with a psychologist. Insulin does not cause such behaviors per se.
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.